Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 8, 2024, 4:59 PM CST for Fulton County, Peoria County, Tazewell County, Illinois. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2024, 4:59 PM CST (22:59 UTC)
- Expired
- Feb 8, 2024, 5:30 PM CST
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fulton County, IL, Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 5:10 PM CST | HAIL 1 | Mapleton, IL | Time estimated from radar. |
| Feb 8, 5:20 PM CST | HAIL 1 | Bellevue, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WUUS53 KILX 082259 SVRILX ILC057-143-179-082330- /O.NEW.KILX.SV.W.0002.240208T2259Z-240208T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 459 PM CST Thu Feb 8 2024 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... East central Fulton County in west central Illinois... Central Tazewell County in central Illinois... Southern Peoria County in central Illinois... * Until 530 PM CST. * At 459 PM CST, a severe thunderstorm was located near Glasford, or near Canton, moving northeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Glasford around 505 PM CST. Bartonville, Bellevue, and Hanna City around 515 PM CST. Other locations in the path of this severe thunderstorm include Peoria, East Peoria, Creve Coeur and West Peoria. This includes the following highways... Interstate 155 near mile marker 31. Interstate 474 between mile markers 0 and 14. Interstate 74 between mile markers 84 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4045 8990 4054 9005 4082 8965 4063 8940 TIME...MOT...LOC 2259Z 230DEG 36KT 4054 8992 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Delaney
2 follow-up statements
433
WWUS53 KILX 082309
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
509 PM CST Thu Feb 8 2024
ILC057-082318-
/O.CAN.KILX.SV.W.0002.000000T0000Z-240208T2330Z/
Fulton-
509 PM CST Thu Feb 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FULTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4065 8944 4052 8985 4052 8987 4062 8988
4063 8993 4082 8965
TIME...MOT...LOC 2308Z 230DEG 36KT 4060 8982
$$
ILC143-179-082330-
/O.CON.KILX.SV.W.0002.000000T0000Z-240208T2330Z/
Tazewell-Peoria-
509 PM CST Thu Feb 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHWESTERN TAZEWELL AND SOUTHERN PEORIA COUNTIES...
At 508 PM CST, a severe thunderstorm was located over Glasford, or 10
miles west of Pekin, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Bartonville, Bellevue, and Hanna City around 515 PM CST.
Peoria and West Peoria around 520 PM CST.
East Peoria around 525 PM CST.
Other locations impacted by this severe thunderstorm include Norwood,
North Pekin, Peoria International Airport, Smithville, Mapleton,
Kingston Mines, and Peoria Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4065 8944 4052 8985 4052 8987 4062 8988
4063 8993 4082 8965
TIME...MOT...LOC 2308Z 230DEG 36KT 4060 8982
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Delaney015 WWUS53 KILX 082322 SVSILX Severe Weather Statement National Weather Service Lincoln IL 522 PM CST Thu Feb 8 2024 ILC143-179-082330- /O.CON.KILX.SV.W.0002.000000T0000Z-240208T2330Z/ Tazewell-Peoria- 522 PM CST Thu Feb 8 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR NORTH CENTRAL TAZEWELL AND EAST CENTRAL PEORIA COUNTIES... At 522 PM CST, a severe thunderstorm was located over West Peoria, or near Peoria, moving northeast at 50 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. This severe storm will be near... East Peoria around 530 PM CST. Other locations impacted by this severe thunderstorm include Norwood and Peoria Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4061 8956 4070 8973 4079 8961 4065 8944 TIME...MOT...LOC 2322Z 236DEG 44KT 4069 8959 HAIL THREAT...OBSERVED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Delaney
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 1:52 PM CST, 3 hours 7 minutes earlier. Its key messages:
- 20-30% chance of thunderstorms late afternoon for areas near/north of Peoria. Marginal risk (level 1 of 5) for severe hail and damaging wind gusts.
- South winds gusting 40-45 mph into this evening before gradually diminishing.
- Near record warm high temperatures in the 60s today and Friday.
- Low confidence (30% chance) of accumulating snow Sunday night and Monday, favoring our southern counties.
Area forecast discussion, Feb 8, 1:52 PM CST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 152 PM CST Thu Feb 8 2024 .KEY MESSAGES... - 20-30% chance of thunderstorms late afternoon for areas near/north of Peoria. Marginal risk (level 1 of 5) for severe hail and damaging wind gusts. - South winds gusting 40-45 mph into this evening before gradually diminishing. - Near record warm high temperatures in the 60s today and Friday. - Low confidence (30% chance) of accumulating snow Sunday night and Monday, favoring our southern counties. && .DISCUSSION... Issued at 152 PM CST Thu Feb 8 2024 Latest water vapor imagery showed a deep upper low centered over southern MN, and a separate zone of channeled vorticity from northern MO into eastern IA. As this southerly wave overspreads the warm sector across western and northern IL, isolated convection is forecast to develop late afternoon/early evening. The thermodynamic environment will be characterized by weak instability (500-900 J/kg MUCAPEs) and strong deep layer shear near 60 kt. Some limiting factors to convective coverage are weak convergence (near unidirectional south-southwest winds surface to 500 mb) and marginal near surface moisture - dewpoints struggling into the upper 40s currently. RAP/HRRR have consistently shown dewpoints rising to 50-52F over western IL by late afternoon, and if this occurs we should see low topped supercells develop around 4 pm in the Galesburg to Peoria vicinity with storms racing northeast out of the CWA within a couple hours. Hail and damaging wind gusts are possible in the few storms that develop. Cannot rule out a tornado given the strength of deep layer shear but limiting factors are poor low level helicity and a deeply mixed boundary layer - high LCLs above 3k feet. Strong gradient south winds are affecting the CWA this afternoon in a tight pressure gradient between 990 mb low pressure over western MN and 1026 high over eastern NC. Have had a few gusts near 45 mph so far, and these will continue into early evening before gradually diminishing. Issued a Special Weather Statement (SPS) this morning to cover this hazard. Temperatures have surged to unseasonably warm levels, lower 60s at 1 pm where skies have cleared west of I-55 and mid-upper 50s farther east where mid clouds are still present. Given a couple more hours of heating some locations west of I-55 will have near record highs in the mid 60s. Near record warmth will continue Friday, as we remain in the warm sector ahead of a slow to advance cold front. Winds to be much lighter Friday, likely under 10 mph especially over western IL where a col region sets up during the afternoon. The front is forecast to cross the region Friday night with a wave of low pressure along it, and have 30-50% PoPs for scattered showers. Just enough instability to include slight chance (20%) of thunderstorms east of I-57 after midnight. Post-frontal cold advection begins to bring temps down on Saturday, though still well above normal mid 40s to mid 50s highs. Cool/slightly above normal airmass looks to dominate the region Sunday through Tuesday. A southern stream shortwave lifting into the Ohio Valley Sunday night and Monday is forecast to spread precipitation back north across southern and into central IL. With the cooler airmass in place, snow or a rain/snow mix is expected. ECMWF shift of tails continues to show the higher end of ensemble guidance with accumulating snow over southern to eastern IL, though the signal is weaker than areas farther southwest in MO. Of course warm ground and marginal boundary layer temperatures will be factors to keep in mind ahead of this system. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1146 AM CST Thu Feb 8 2024 South winds will continue to be strong across all the central IL terminals this afternoon and evening with 30-35 kt gusts common. Winds gradually veer southwest during the evening with gusts diminishing after 05-08z. Mainly mid level/VFR clouds to impact the region into tonight, though KDEC-KCMI will be favored to have a period of MVFR ceilings this afternoon, then another round of MVFR affecting eastern IL overnight will be close to KCMI and included SCT mention for now. A few hours of isolated TSRA will be near KPIA-KBMI late afternoon and have VCTS mention, will amend if trends show either terminal will be impacted (KPIA more likely than KBMI). 25 && .CLIMATE... Issued at 1246 PM CST Thu Feb 8 2024 Record Highs Thu Feb 8: Peoria........63/1990 Springfield...65/2001+ Lincoln.......63/1925 Record Highs Fri Feb 9: Peoria........65/1943 Springfield...66/2009+ Lincoln.......65/1943 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Feb 8, 3:04 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 304 PM CST Thu Feb 8 2024 ILZ027>031-037-092115- Knox-Stark-Peoria-Marshall-Woodford-Tazewell- 304 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. There is a 30% chance of thunderstorms late this afternoon and early evening. Should they form, they would be capable of brief large hail, damaging winds, and perhaps a tornado. The severe weather risk level is 1 out of 5. Into this evening, south winds will gust to 35 to 45 mph, causing difficult travel on west to east oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Flooding on the Illinois River near Peoria will subside this weekend. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 7 PM. Expected storm motion is toward the northeast around 45 mph. ILZ036-040-041-047-049-050-092115- Fulton-Schuyler-Mason-Cass-Scott-Morgan- 304 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. South winds will gust 35-45 mph into this evening, causing difficult travel on west to east oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Flooding on the Illinois River from Meredosia downstream will subside this weekend, but will continue upstream through next week. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>046-048-051>057-061>063-066>068-071>073-092115- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 304 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. South winds will gust 35-45 mph into this evening, causing difficult travel on west to east oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow accumulations are possible Sunday night and Monday, especially near and south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 25
In the hours before
Local storm report, Feb 8, 4:19 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
419 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail Brimfield 40.84N 89.88W
02/08/2024 M0.88 inch Peoria IL Broadcast Media
&&Special weather statement, Feb 8, 4:19 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
419 PM CST Thu Feb 8 2024
ILZ030-082245-
Marshall-
419 PM CST Thu Feb 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARSHALL AND
NORTHEASTERN PEORIA COUNTIES THROUGH 445 PM CST...
At 419 PM CST, Doppler radar was tracking a strong thunderstorm near
Camp Grove, or 8 miles west of Lacon, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Lacon, Henry, Sparland, Hopewell, Lake Wildwood, Marshall-Putnam
County Fairgrounds, and Marshall County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 8933 4112 8933 4111 8936 4110 8935
4110 8923 4107 8919 4097 8945 4097 8961
4100 8964 4103 8964 4115 8951
TIME...MOT...LOC 2219Z 233DEG 40KT 4102 8956
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DelaneyLocal storm report, Feb 8, 4:51 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
451 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tornado 2 S Henry 41.08N 89.36W
02/08/2024 Marshall IL Broadcast Media
Brief touchdown in open field.
&&
37Local storm report, Feb 8, 4:52 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
452 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail Henry 41.11N 89.36W
02/08/2024 E0.75 inch Marshall IL Trained Spotter
&&
37Local storm report, Feb 8, 4:54 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
454 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst Marshall County Airport 41.02N 89.39W
02/08/2024 M63 MPH Marshall IL AWOS
REPORTED AT KC75.
&&
37Local storm report, Feb 8, 4:58 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
458 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail 5 SE Camp Grove 41.03N 89.55W
02/08/2024 E0.75 inch Marshall IL Public
Report from mPING: Dime (0.75 in.).
&&
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:19 PM CST | Special Weather Statement | ILX | Marshall | 26 min |
| Feb 8, 4:26 PM CST | Severe Thunderstorm Warning | ILX | Marshall | 22 min |
| Feb 8, 5:24 PM CST | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 36 min |
| Feb 8, 5:48 PM CST | Special Weather Statement | ILX | Tazewell | 27 min |
| Feb 8, 5:54 PM CST | Special Weather Statement | ILX | Woodford | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.